Virginia, 2013Damaging Wind in Virginia, August 23, 2013
August 23, 2013 · NWS RNK · 1 event in 1 county or zone
A relatively strong cold front, for August, was moving southward through the area as a large area of Canadian High Pressure moved southward through the Great Lakes. |Unstable northwest flow aloft remained over the area on the east side of a strong subtropical ridge located across the Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively strong cold front, for August, was moving southward through the area as a large area of Canadian High Pressure moved southward through the Great Lakes. |Unstable northwest flow aloft remained over the area on the east side of a strong subtropical ridge located across the Midwest. Scattered thunderstorms developed during the afternoon, especially across the Piedmont, along the southward moving west-east oriented frontal boundary. A few of these became strong to severe and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 2:56 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 23, 2:56 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT FRI AUG 23 2013
.SYNOPSIS...
DRIER AND SOMEWHAT COOLER HIGH PRESSURE WILL SETTLE OVER THE AREA
BEHIND A COOL FRONT TONIGHT AND INTO THE WEEKEND. MOISTURE WILL
BEGIN TO VERY SLOWLY RETURN TO THE REGION THROUGHOUT NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 342 PM EDT FRIDAY...
THE COLD FRONT CONTINUES TO MARCH TOWARDS THE AREA LATE THIS
AFTERNOON AND WILL SLOWLY MOVE SOUTH OF THE AREA TONIGHT. AREAS THAT
SAW RAIN EARLIER TODAY...SE WV-EXTREME SW VA...ARE STILL BEHIND THE
THETA-E/DEW POINT BOUNDARY. THIS BOUNDARY JUST MOVED SOUTH OF
PITTSBURGH PA AT 300 PM. THE COMBINATION OF MOISTURE AND HEATING
WILL KEEP NON-SEVERE SCATTERED CONVECTION OVER THE WEST UNTIL EARLY
THIS EVENING. THE STRONGER CONVECTION IS CURRENTLY MOVING ACROSS THE
SOUTHERN SHENANDOAH/ROANOKE VALLEYS AND SOUTH-CENTRAL VIRGINIA
PIEDMONT THIS AFTERNOON. THIS CONVECTION WILL WORK ITS WAY SOUTH TO
THE NC/VA BORDER THIS EVENING. THE PIEDMONT HAS SEEN MORE HEATING
TODAY AND SCATTERED STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE
THROUGH 10 PM. THIS STRONGER CONVECTION IS MOVING TO THE SOUTHEAST
AROUND 20 MPH WITH RAINFALL RATES OF 3 TO 5 INCHES PER HOUR. IF
THESE STORMS SLOW DOWN AND MAINTAIN THESE RAINFALL RATES...STREET
FLOODING WILL LIKELY RESULT.
ALL MODELS SHOWING VIABLE SOLUTIONS FOR THIS EVENING WITH KEEPING
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST CORNER OF RNK CWA
THROUGH MIDNIGHT. I FAVORED AND BLENDED THE 12Z NAM AND 16Z HRRR.
THESE MODELS CAPTURED CURRENT SHOWERS OVER THE AREA AT THE TIME.
ONCE THE SHOWERS EXIT...THE THETA-E BOUNDARY WILL REMAIN OVER THE
AREA. WITH A MOIST SOUTHEAST FLOW...LOW LEVEL CLOUDS AND POSSIBLE
DRIZZLE SHOULD REMAIN INTO SATURDAY MORNING. DRY AIR BY MID MORNING
WILL QUICKLY CLEAR THE SKIES BY THE AFTERNOON. ALSO WITH LOW CLOUDS
IN THE REGION...AREAS OF DENSE FOG WILL NOT BE WIDESPREAD.
COOLER THAN NORMAL TEMPERATURES AND A NOTICEABLE DRIER DEW POINTS ARE
ON TAP FOR SATURDAY. TEMPERATURES WILL RANGE FROM THE MID TO UPPER
70S ACROSS THE WEST AND UPPER 70S TO LOWER 80S IN THE EAST. DEW
POINTS FOR THE AREA WILL BE IN THE 50S.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 355 PM EDT FRIDAY...
RELATIVELY DRY AND COOL HIGH PRESSURE CENTERED OVER THE MID
ATLANTIC IS EXPECTED TO DOMINATE THIS PERIOD. NO SIGNS OF ANY
CHANCE OF RETURNING MOISTURE UNTIL POSSIBLY MONDAY AFTERNOON IN
TEH FAR WEST WITH SFC HIGH DRIFTING OVER WRN NC BY THIS TIME AND
850 FLOW WEAK BUT BEGINNING TO SHOW BETTER WESTERLY COMPONENT.
THIS TIME OF YEAR IT DOES NOT TAKE TOO LONG BEFORE JUST ENOUGH
LOVE LEVEL MOISTURE SNEAKS BACK IN FOR AT LEAST SOME ISOLATED MTN
SHOWERS. KEPT SLIGHT CHC CONFINED TO WESTERN SLOPES BASICALLY.
ADDED SOME PATCHY VALLEY FOG FOR SUNDAY MORNING GIVEN HIGH
BASICALLY OVERHEAD AND LITTLE IF ANY CLOUDS EXPECTED.
HIGH TEMPS AT OR BELOW SEASONAL LEVELS BUT WENT WITH WARMER
GUIDANCE GIVEN DRY RIDGE WITH PLENTY OF SUN...AND THEN LOW TEMPS
INITIALLY BELOW NORMAL GIVEN CLEAR BUT DRY NIGHTS. WENT WITH
COOLER MET GUIDANCE FOR LOWS SAT NIGHT AND SUNDAY NIGHT. BY
MONDAY NIGHT LOWS MAY GET BACK TO AT OR ABOVE SEASONAL NORMS WITH
LOW LEVEL MSTR ON THE SLOW INCREASE.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...
LARGE HIGH PRESSURE DOME OVER CENTRAL U.S. GRADUALLY RETROGRADES
WEST DURING THE MID TO LATE PART OF THE WEEK...WITH A GRADUAL SET UP
OF WEAK UPPER TROUGH OVER NORTHEAST U.S. AND BETTER NW FLOW AND
CHANCES FOR SOME ORGANIZED CONVECTIVE SYSTEMS RIDING OVER TOP OF
RIDGE TO MAKE THEIR WAY INTO WESTERN OR NORTHWESTERN PORTIONS OF OUR
AREA. VERY HARD TO BE ABLE TO PIN POINT WHICH DAY IS MOST LIKELY FOR
THIS TO FIRST HAPPEN. 12Z GFS MOST AGGRESSIVE AT DEVELOPING THE
UPPER LEVEL WEAKNESS BY AS EARLY AS LATE TUES INTO WED...WITH 00Z
ECMWF AND 12Z CANADIAN IN GOOD AGREEMENT THAT IT MAY BE THURS BEFORE
THIS HAPPENS. GFS ALSO TRYING TO SHOW BETTER RETURN OF MSTR UNDER
THE RIDGE AS EARLY AS TUES FOR ISOLD TO SCT MOUNTAIN SHWRS AND
TSTORMS DEVELOPING EACH DAY...WHEREAS OTHER MODELS APPEAR TO HAVE
SUBSIDENCE WITH RIDGE DOMINATING. BASED ON CLIMATOLOGY WITH THIS
KIND OF PATTERN...WILL LEAN TOWARD GFS IDEA OF RETURN OF DAILY
MAINLY MTN SCATTERED CONVECTION BY TUES...BUT THEN BETTER CHANCES
FOR SOMETHING MORE ORGANIZED MOVING INTO WEST BY WED OR WED
NIGHT.
THE OTHER DIFFERENCE BETWEEN THE GUIDANCE IS HOW QUICKLY THIS BACK
SIDE OF THE WEAK TROUGH IS ABLE TO SWING A BACK DOOR COLD FRONT
THROUGH THE AREA AND HOW FAR SOUTH IT MAKES IT. OF COURSE MUCH OF
THIS MAY DEPEND ON TO WHAT EXTENT ORGANIZED CONVECTION RIDING OVER
THE NE EDGE OF THE BIG RIDGE MAY DEVELOP AND HELP PULL THIS BOUNDARY
DOWN. GFS FASTEST WITH THE FRONTAL PASSAGE AND BRINGS THIS THROUGH
EARLY THURSDAY...WITH ECMWF SLOWER AND MORE LIKE LATE THURSDAY OR
THURS NIGHT. THEN BY FRIDAY ECMWF A LITTLE SLOWER TO DRAG BACK END
OF FRONT AND LINGERING LOW LEVEL MOISTURE OUT OF THE SOUTHERN
APPALACHIANS...THUS SUGGESTING BETTER LINGER THREAT OF SOME ACTIVITY
FRIDAY ACROSS OUR SOUTHWEST. FOR NOW...USED A VERY BROAD BRUSH AND
ERRED ON THE SIDE OF SLOWER REMOVAL OF MOISTURE THINKING FRONT MAY
NOT PUSH AS FAR SOUTH OF US AS MODELS GENERALLY SUGGEST. SO LEFT
SOME CHC POPS ACROSS THE SOUTHWEST AND KEPT SLIGHT CHC UP EVERYWHERE
ELSE. WITH THE UPSTREAM CONVECTIVE SYSTEMS DICTATING A LOT OF WHAT
WILL HAPPEN WITH THE BALANCE BETWEEN THE STRONG UPPER RIDGE TO OUR
WEST AND WEAK TROUGH OVER NORTHEAST U.S....JUST TOO MUCH UNCERTAINTY
THAT FAR OUT TO SAY FRO SURE WHEN...IF AT ALL...IT MAY DRY BACK OUT.
TEMPERATURE WISE...SLOW ARMING TREND EARLY PART OF PERIOD AS RIDGE
DOMINATES...THEN SLIGHT COOLING TREND WITH BETTER CHANCES FOR
CONVECTIVE AND ASSOC CLOUD COVER/PRECIP...AND POSSIBLE MORE
SIGNIFICANT DRYING OUT AND COOLER MINS BY THURS NIGHT OR FRI NIGHT
IF BACK DOOR FRONT CAN PUSH THROUGH. HIGHS GENERALLY CLOSE TO
NORMAL...BUT LOWS PROBABLY TENDING ABOVE NORMAL WITH MSTR RETURN BY
MID WEEK. WENT CLOSE TO ECMWF MOS GUDIANCE.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 122 PM EDT FRIDAY...
A COLD FRONT EXTENDS FROM CENTRAL WEST VIRGINIA TO NORTHERN VIRGINIA
EARLY THIS AFTERNOON. THIS FRONT WILL MOVE SOUTHEAST ACROSS THE
MOUNTAINS EARLY THIS AFTERNOON...AND BUCKLE ACROSS THE PIEDMONT
TRACKING SOUTHWARD INTO THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS MOVED ACROSS THE WEST
(LWB/BLF/BCB/ROA) THIS MORNING. THESE SHOWERS AND LINGERING CLOUD
COVER HAS KEPT INSTABILITIES DOWN. SCATTERED SHOWERS MAY MOVE OVER
THESE AIRPORTS UNTIL THE FRONTAL PASSAGE...BUT THUNDER CHANCES ARE
VERY LOW. THEREFORE HAVE LEFT OUT OF THE 18Z TAFS. FOR DAN AND
LYH...MOSTLY SUNNY SKIES THIS MORNING WILL GIVE THEM A BETTER CHANCE
TO SEE A THUNDERSTORMS THIS AFTERNOON. ISOLATED THUNDERSTORMS AT 17Z
WERE IN A LINE FROM KFVX TO KHKY. THUNDERSTORM MAY DEVELOP EAST OF
RNK PIEDMONT AIRPORTS THIS AFTERNOON. WILL KEEP TSRA IN THROUGH
00Z/8P THIS EVENING AS A PRECAUTION.
FOLLOWING THE FRONTAL PASSAGE THIS EVENING...MOIST LOW LEVELS AND
AND EASTERLY FLOW SHOULD KEEP LOW CLOUDS IN THROUGH THE NIGHT. SOME
PLACES ACROSS THE WEST MAY ALSO HAVE SPOTTY DRIZZLE OVERNIGHT. DRIER
AIR PUNCHES IN SATURDAY WITH SKIES BECOME CLEAR BY LATE MORNING.
HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN FOR THE WEEKEND.
OTHER THAN SOME OVERNIGHT RIVER VALLEY FOG...VFR CONDITIONS ARE
EXPECTED SATURDAY INTO MONDAY. EXPECT A RETURN OF SPOTTY SHOWERS
AND THUNDERSTORMS IN THE MOUNTAINS FOR TUESDAY.
&&
.EQUIPMENT...
AS OF 345 PM EDT FRIDAY...
THE NOAA ALL HAZARDS RADIO SITE AT MOUNT JEFFERSON...LOCATED IN
ASHE COUNTY NORTH CAROLINA...AND BROADCASTING ON A FREQUENCY OF
162.500 MHZ...IS OFF THE AIR DUE TO A SUSPECTED POWER OUTAGE.
IT IS UNKNOWN AT THIS TIME WHEN SERVICE WILL BE RESTORED.
MEANWHILE...THE NOAA ALL HAZARDS RADIO SITE ON BENT MOUNTAIN IN
SOUTHWESTERN ROANOKE COUNTY...BROADCASTING ON A FREQUENCY OF
162.475 MHZ...IS BACK ON THE AIR AS OF THIS AFTERNOON BUT THE
PHONE LINE ISSUE MAY NOT BE ENTIRELY RESOLVED...AND IT IS POSSIBLE
IT MAY GO OFF THE AIR AGAIN FOR A PERIOD OF TIME.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...SK
NEAR TERM...RCS
SHORT TERM...SK
LONG TERM...SK
AVIATION...RCS
EQUIPMENT...AMS/SK
Hazardous weather outlook, Aug 23, 2:49 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT FRI AUG 23 2013
VAZ007-009>014-017>020-022>024-034-035-047-WVZ042>045-242000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
349 PM EDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS
AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ015-016-032-033-043>046-058-059-242000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-HALIFAX-CHARLOTTE-
349 PM EDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
INTO THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WHICH MAY CAUSE
MINOR FLOODING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Special weather statement, Aug 23, 2:49 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT FRI AUG 23 2013
VAZ034-044-045-232015-
BEDFORD VA-PITTSYLVANIA VA-CAMPBELL VA-
349 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE
EXTENDING FROM BOCOCK TO HUDDLESTON... MOVING TO THE SOUTHEAST AT
25 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS. THIS WILL MAKE DRIVING HAZARDOUS.
* LOCATIONS IMPACTED INCLUDE...
EVINGTON...
HUDDLESTON...
HURT...
RUSTBURG...
AND GRETNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3718 7890 3692 7942 3715 7961 3739 7910
3730 7898
TIME...MOT...LOC 1946Z 323DEG 20KT 3735 7909 3714 7953
MBSSpecial weather statement, Aug 23, 3:14 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT FRI AUG 23 2013
VAZ044>046-058-059-232045-
HALIFAX VA-CHARLOTTE VA-APPOMATTOX VA-PITTSYLVANIA VA-CAMPBELL VA-
414 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 445 PM EDT
* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED HOUSE TO
HODGES TO CLIMAX...MOVING TO THE SOUTH AT 25 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
CHATHAM...
HURT...
BROOKNEAL...
NATHALIE...
AND GRETNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3690 7854 3684 7909 3670 7937 3694 7959
3702 7949 3701 7948 3702 7946 3703 7947
3721 7923 3726 7877
TIME...MOT...LOC 2011Z 343DEG 22KT 3720 7884 3716 7921 3692 7953
MBSSpecial weather statement, Aug 23, 3:46 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT FRI AUG 23 2013
VAZ044-045-058-059-232130-
HALIFAX VA-CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-
446 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 530 PM EDT
* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PHENIX TO
STRAIGHTSTONE TO CHATHAM...MOVING TO THE SOUTHEAST AT 25 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
INGRAM...
HALIFAX...
CHATHAM...
AND NATHALIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3684 7853 3655 7928 3681 7941 3706 7919
3714 7871 3686 7852
TIME...MOT...LOC 2042Z 334DEG 20KT 3708 7878 3702 7917 3682 7940
MBSSpecial weather statement, Aug 23, 4:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT FRI AUG 23 2013
VAZ033-043-044-232200-
HENRY VA-FRANKLIN VA-PITTSYLVANIA VA-
521 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 600 PM EDT
* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK LEVEL TO
SWANSONVILLE...MOVING TO THE SOUTH AT 5 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SYDNORSVILLE...
AXTON...
MARTINSVILLE AIRPORT...
AND AIKEN SUMMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3668 7997 3695 7990 3676 7954 3654 7956
3654 7968
TIME...MOT...LOC 2116Z 359DEG 6KT 3688 7993 3669 7957
16Special weather statement, Aug 23, 4:35 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT FRI AUG 23 2013
NCZ006-VAZ044-058-232230-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
535 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 630 PM EDT
* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DRYBURG TO
GATEWOOD...MOVING TO THE SOUTH AT 25 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
DANVILLE CITY...
SOUTH BOSTON...
TURBEVILLE...
AND YANCEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3664 7858 3669 7865 3669 7868 3668 7870
3654 7874 3654 7913 3638 7914 3635 7940
3649 7952 3654 7951 3654 7956 3674 7954
3667 7937 3677 7867 3674 7869 3671 7867
3664 7856
TIME...MOT...LOC 2133Z 349DEG 23KT 3668 7874 3651 7941
16Local storm report, Aug 23, 5:00 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 5 N BLAIRS 36.76N 79.39W
08/23/2013 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON SNAKEPATH ROAD NEAR THE INTERSECTION OF
ROUTE 29 IN DRY FORK.
&&
JHThunderstorm Wind, Henry
- When
- August 23, 5:20 PM EST
- Where
- Henry County, 1.88 mi SSW of Villa Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.657, -79.939
The Henry County Sheriff's Office reported that a large tree limb and a couple of power lines were blown down by thunderstorm winds along Carver Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475541.